EMPD, an uncommon eczematoid cutaneous neo-
plasm, primarily affects the apocrine-rich anogenital
EMPD can be divided into primary and secondary
EMPD, depending on the underlying apocrine carci-
noma, adjacent malignancy, distant carcinoma and
immunohistochemistry. In our case, the tumour cells
were positive for CD7 and negative for CK20 and
GCDFP-15, and no clear signs of tumour metastasis
were found during hospitalization. Thus, primary EMPD
The relationship between PH and neoplasia is unclear,
because of the lack of available research and the variety
of immunological proﬁles among affected patients. Para-
neoplastic pemphigus (PNP) is typically deﬁned as an
autoimmune blistering disease associated with underlying
neoplasia. Palleschi and Giomi
proposed a diagnosis of
‘paraneoplastic pemphigus herpetiformis’ that may be
used to describe the coexistence of PH and neoplasia and
may belong to a wider deﬁnition of PNP. Additionally,
Gallo et al.
described a patient with PNP who presented
with eosinophilic spongiosis; this may further strengthen
the link between PH and PNP.
Further research on PH is needed to explore the rela-
tionship between PH and neoplasia. Our case may expand
the knowledge base regarding the association between
these two conditions.
F. F. Wang,
Y. P. Bai,
Z. C. Zheng,
Y. T. Wu
Graduate School, Beijing University of Chinese Medicine, Beijing,
China; and Departments of
Dermatology and Venereology and
Pathology, China-Japan Friendship Hospital, No. 2, Yinghua East
Street, Chaoyang District, Beijing 100029, China
Conﬂict of interest: the authors declare that they have no conﬂicts of
Accepted for publication 10 April 2017
1 Lu Y, Zhang M. Pemphigus herpetiformis in a patient with
well-differentiated cutaneous angiosarcoma: case report
and review of the published work. J Dermatol 2012; 39:
2 Jablonska S, Chorzelski TP, Beutner EH, Chorzelska J.
Herpetiform pemphigus, a variable pattern of pemphigus.
Int J Dermatol 1975; 14: 353–9.
3 Sungchan P, Seung KL, Young HJ et al. Extramammary
Paget’s disease involving the scrotum and umbilicus.
Korean J Urol 2009; 50: 1265–8.
4 Palleschi GM, Giomi B. Herpetiformis pemphigus and lung
carcinoma: a case of paraneoplastic pemphigus. Acta Derm
Venereol 2002; 82: 304–5.
5 Gallo E, Garc
ın P, Fraga J et al. Paraneoplastic
pemphigus with eosinophilic spongiosis and autoantibodies
against desmocollins 2 and 3[J]. Clin Exp Dermatol 2014;
A rare case of topical methazolamide ophthalmic
solution causing death due to toxic epidermal
We report the case of a patient treated with eye drops
containing methazolamide, who developed toxic epider-
mal necrolysis (TEN).
A 65-year-old Chinese man developed a pruritic rash
20 days after commencing treatment with methazolamide
ophthalmic solution daily for retinal detachment. On physi-
cal examination, he was found to have an erythematous,
maculopapular rash on his lips, chest and soles of his feet,
involving > 30% of the body surface area (Fig. 1a). Heart
rate and respiratory rate were normal, but the patient had
pyrexia (temperature 40 °C), and acantholysis sign was
positive. The patient’s score on the Naranjo adverse drug
reaction probability scale was 5. Based on the clinical
symptoms and physical examination, TEN secondary to
methazolamide ophthalmic solution was diagnosed, and
the drug was discontinued immediately.
The following laboratory tests were all normal or nega-
tive: absolute neutrophil count, liver and kidney function
tests, and serology testing for hepatitis B and C and
human immunodeﬁciency virus. The patient was treated
with methylprednisolone 40 mg daily.
Four days later the lesions had not resolved. Erosions
were observed in the oral cavity (Fig. 1b), and the rash
had extended to the face, extremities, dorsa of the feet
(Fig. 1c) and palms of the hands (Fig. 1d). Thus, methyl-
prednisolone was increased to 80 mg daily and intra-
venous immunoglobulin (IVIg) 20 g daily was added. The
patient was provided supportive care, including wound
debridement, physical hypothermia, eye care and nutri-
The old lesions partially healed, but new lesions
emerged. Over the next 6 days, the patient’s condition
gradually worsened and he had a persistent fever. The dose
of methylprednisolone was increased to 500 mg daily for
3 days. However, 9 days after increasing the dose, the
patient still had a persistent fever, and lesion cultures were
consistent with a bacillus infection. The patient was trans-
ferred to a comprehensive hospital, and began hormonal,
IVIg and antimicrobial treatment.
After 1 month of treatment, the patient still had a
fever, but most of the lesions had disappeared without
relapse. Based on this improvement, the patient requested
outpatient treatment instead of hospitalization. Unfortu-
nately, 2 weeks after leaving the hospital, he developed
coughing, dizziness and continuous fever, and was admit-
ted to another hospital. Antimicrobial and supportive
treatment was ineffective, and he died 20 days after
admission from sepsis and pneumonia.
There are more than 200 culprit drugs identiﬁed
as causative agents for TEN.
Even a small amount of
ª 2018 British Association of Dermatologists
Clinical and Experimental Dermatology (2018) 43, pp319–335